Birth Control Messed Up My Body

I used to be a normal 13 year old girl who had just started her period. An exciting time in a young girl’s life. However, you quickly begin to hate bleeding every month even if it’s just for a few days. The cramps are painful, the pads don’t seem to fit right, using tampons causes a build up of clots causing abdominal pain, and it can get messy. I only experienced what can be described as a “normal” period for a year before everything went to hell.

I was 14 and had just lost my virginity. I was immediately put on a regular birth control pill. Months later I was extremely uncomfortable. The doctor said that I had a yeast infection which she believed to have been caused by the pill. She recommended I try a different pill. Well, I’ve never had the best memory and I was already struggling to take my other medication regularly. I switched to the depo shot. I thought, this is great. I don’t have to remember to take a pill daily and I only need the shot every few months. However, soon another problem appeared.

My period didn’t stop. I bled every single day. I waited for it to stop, but soon a whole year had gone by and I still was bleeding every day! My mother had mentioned that this was often a normal side effect as she bled for 18 months straight on the depo before getting off of it. I went back to the doctor and we began to discuss other options. She wanted to try to address my problem of constant bleeding so, she recommended the Nexplanon (previously known as the Implanon,) an implant. She said that many young women didn’t bleed at all on it. Of course, this sounded wonderful to me. I agreed and the Nexplanon was implanted in my arm.

Things went great for the first month, but soon I began to bleed again. A month had gone by, I told my doctor and she told me to wait because sometimes this happens. A few months went by and I called again. I was still bleeding every day. Not only was I bleeding every day, but it was constantly heavy. I was changing my pads every 3 hours. Once again, she told me to wait it out and eventually it would stop.

Fast forward, a year later. I was still bleeding heavily every day. I called once more and she recommended I take a pill with the implant to try to balance things out. After being on the pill along with the implant for over a month, my grandmother started to notice my behavior changing. After reading the side effects of the pill, we learned that it was worsening the effects of my depression. I was advised to stop taking the pill immediately.

Another trip to the doctor and she recommends I start wearing an estrogen patch with the Nexplanon. At this point I’m desperate. It’s been two years and I had spent so much money on pads and tampons. I was in college with very little money and there was a point where I had to make the choice of buying more pads over getting dinner that day. I accepted the patches and wore them for months. Nothing changed. My period didn’t get any lighter and it certainly didn’t stop.

I had asked a few times to get the implant removed as I was miserable. The doctor insisted we keep it in because she didn’t want to waste the time it still had. I struggled to have normal sexual relationships with partners. Having to explain to each of them my problem of constant bleeding. In one relationship, we had to lay down a towel every time we were to have sex so that I wouldn’t bleed all over the bed. This made it harder to deal with my depression. I was already struggling to have a normal sex drive due to the antidepressants I was taking, but now I had to worry about having to explain to partners that I was on my period. That I was ALWAYS on my period.

The patches didn’t help either. The doctor continued to up the dosage of the patches, but nothing ever changed. I eventually stopped taking the patches, feeling like it was hopeless. This problem just made me more depressed. I kept asking the doctor if we should be worried about how much I was bleeding, but she told me I was fine. I went the full three years of the implant bleeding every day with an occasional day here and there where I didn’t bleed. Every day I didn’t bleed, I always got my hopes up thinking that it had finally ended. Only to be disappointed by my period returning the next day.

After three years of bleeding, it was finally time to take the implant out. I had no idea what I was going to do because while I didn’t want another one put in, I didn’t want to go without birth control. I went to planned parenthood to have it removed as I couldn’t get a hold of my doctor. I tried to ask questions about different kinds of birth controls because I felt as if I was running out of options. The doctor there answered very few of my questions and I was forced to either leave with no birth control or to pick something in that moment.

I chose one of the only options I had left, the NuvaRing. Instead of taking it out one week early every month to have my period, I was advised to wear it continually in my case. I’ve been on it for 4 months now. The first 2 months I didn’t bleed at all. It was wonderful. My sex life finally began to feel normal and I didn’t feel as depressed. Unfortunately, by the middle of month 3, I began to bleed again. Last week, I was advised to go to the emergency room as I couldn’t keep a tampon in for longer than 2 hours, my blood clots were considered to be very large, I bled so much that I had blood dripping down my legs, and I was feeling dizzy.

I get to the emergency room and they’re worried that I might be losing too much blood and that was why I was dizzy. They took some blood for testing. As I waited for the results, I found myself hoping they would find something wrong and tell me they could help me. The tests came back normal. I was told that this is just how my body is. I was told that even though I was bleeding a lot, my body was able to make enough blood cells to keep up with the amount I was losing. As for the dizziness, they believed I was becoming dehydrated from losing so much fluids.

I won’t lie. When they told me the news I wanted to cry my eyes out. I wanted them to tell me they could fix me, but instead I was sent home with the instruction to get tested for anemia often as this could be caused by my heavy bleeding. I knew this wasn’t normal because once upon a time I had a normal period that came once a month and only lasted a couple days. They mentioned that the hormones in the birth controls I had taken could be causing this. They recommended I look into getting a non-hormonal IUD. However, if you look at any birth control, they all have the same possible side effect of abnormal and heavier bleeding.

I spoke to my counselor about my issue because I was feeling miserable and she mentioned that some women’s bodies are not able to handle birth control. After all, birth control isn’t a normal thing our bodies experience. She said she knows many women who have to completely get off birth control because it affects their bodies too negatively. While I wish I could rid my body of these unnatural chemicals and completely get off birth control, it just isn’t realistic for anyone. My fiance and I are not ready for kids at this time and condoms are just too unreliable.

After this emotionally exhausting journey, I’m not sure the journey or the exhaustion has ended. I’ve decided to move forward with my only realistic option, getting a non-hormonal IUD. This is pretty much my last hope. But, I wanted to make this post for any other women out there who are struggling with this problem as well. It’s important to know that you’re not crazy. There is nothing wrong with you. This is a legitimate problem and your feelings are valid. My body is sensitive and birth control can be harsh to sensitive bodies. I may not have the answers I wanted, but I refuse to let doctors make me feel like I am the problem.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s